Antidepressants Prove Addictive to Some
The Associated Press, August 6, 2006
"I felt so sick that I couldn't get off my couch," O'Brien said. "I couldn't stop crying."
Overwhelmed by nausea and uncontrollable crying, she felt she had no choice but to start taking the pills again. More than a year later the Michigan woman still takes Paxil, and expects to be on it for the rest of her life.
In the almost two decades since Prozac _ the first of the antidepressants known as SRIs, or serotonin reuptake inhibitors _ hit the market, a number of patients have reported extreme reactions to discontinuing the drugs. Two of the best-selling antidepressants _ Effexor and Paxil _ have led to so many complaints that some doctors avoid prescribing them altogether.
"It's not that we never use it, but in the end I will tend not to prescribe Effexor or Paxil," said Dr. Richard C. Shelton, a psychiatrist at the Vanderbilt University School of Medicine. Shelton has received grant support from the makers of both drugs and consulted for a number of other pharmaceutical companies.
Patients report experiencing all sorts of symptoms, sometimes within hours of stopping their medication. They can suffer from flu-like nausea, muscle aches, uncontrollable crying, dizziness and diarrhea. Many patients suffer "brain zaps," bizarre and briefly overwhelming electrical sensations that propagate from the back of the head.
Though not exactly painful, they are briefly disorienting and can be terrifying to patients who don't know what they are experiencing. There are case reports of people who have just quit antidepressants showing up in hospital emergency rooms, thinking they are suffering from seizures.
Toni Wilson certainly didn't know how unpleasant going off Zoloft could be when her doctor recently switched her to Wellbutrin, telling her that the new drug would "take the place of" the old one. The two antidepressants actually work on entirely different neurochemical systems, so going straight from one to the other was equivalent to quitting Zoloft cold turkey.
"After about three days I felt real anxious and irritable," the Kansas woman said in an e-mail message. "I would shake, not eat much, it felt like little needles in my body and head."
Cases like Wilson's would be virtually nonexistent if physicians took more care in weaning their patients off antidepressants, said Philip Ninan, vice president for neuroscience at Wyeth, the maker of Effexor.
"The management of discontinuation symptoms is relatively easy if you know about it," Ninan said, and noted that Wyeth had made efforts to educate both physicians and patients.
Yet surprisingly few doctors know enough about SRI discontinuation to manage it effectively. A 1997 survey of English doctors found that 28 percent of psychiatrists and 70 percent of general practitioners had no idea that patients might have problems after discontinuing antidepressants. Awareness may have increased since then, but the phenomenon is so little studied that no one has done the necessary research to find out.